Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX

April 10, 1997Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 1997, 4:10 PM CDT for Gaines County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 1997, 4:10 PM CDT (21:10 UTC)
Expired
Apr 10, 1997, 5:15 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:50 PM CDTHail 1.75Seminole, TX
Apr 10, 5:21 PM CDTTornado F1Seminole, TXThe first tornado of this supercell formed just south of U.S. Highway 180 and moved to the ENE for much of its life, then veered sharply to the north as it roped-out crossing the highway. Two telephone poles were downed along the highway--one holding a transf

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 102111 RRA
SVRMAF
TXC165-102215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
410 PM CDT THU APR 10 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...GAINES COUNTY
 
AT 409 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 11 MILES NORTHEAST OF SEMINOLE OR 7 MILES SOUTHWEST
OF LOOP MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... LOOP AND ASHMORE.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

$$

FAGEN/MURDOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:47 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 10, 2:47 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
246 PM CDT THU APR 10 1997

ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE CWA WITH ADAP
INDICATING LI'S TO MINUS 6 WITH VERY LITTLE CAP IN A PLACE. FORECAST
SOUNDINGS ACROSS WEST TEXAS SUGGEST CAPES TO 2000-2500 J/KG PER
COORD WITH SPC. MEANWHILE DRYLINE IS CLOSE TO MTNS ATTM...HOWEVER
WINDS AT GDP AND DWPTS SUGGEST DRYLINE IS BEGINNING TO MOVE E AND
STILL EXPECT IT MOVE CLOSE TO MIDLAND BY EARLY EVENING. WARMEST
TEMPS ATTM ARE IN WINKLER COUNTY SUPPORTING VERTICALLY ENHANCED CU
FIELD AND BELIEVE IT IS JUST A SHORT MATTER OF TIME BEFORE TSTMS
BEGIN TO RAPIDLY DEVELOP IN THIS AREA. LOW CLOUDS STILL IN PLACE
ACROSS ERN HALF OF THE CWA AND CONVECTION IS LESS LIKELY ATTM AND
SPC HAS RECENTLY ISSUED A TORNADO WATCH. CONVECTIVE THREAT WILL BE
INCREASING FURTHER E HOWEVER AS CLOUDS ERODE ON WRN EDGE WITH
DRYLINE AND UPPER TROF AXIS APPROACHING. SCATTERED MENTION OF SEVERE
STILL WARRANTED TIL AROUND MIDNIGHT AS WINDS INCREASE ALOFT WITH
MID-LEVEL DRYING WORKING INTO THE RGN AND AS ETA IS STILL
FORECASTING CAPES TO 1500 J/KG BY 06Z. THEREAFTER MID-LEVEL TROF
AXIS BEGINS TO SWING THRU SHIFTING WINDS TO THE W. THIS WILL ALLOW
FOR COLD FRONT CURRENTLY IN THE TX PANHANDLE TO DROP S INTO THE PB
BY TMRW AFTERNOON. ETA IS INDICATING MUCH COOLER TEMPS WITH PASSAGE
OF THE MID-LEVEL TROF AND ASSOCD PAC COLD FRONT. TEMPS DIFFICULT DO
TO TIMING OF FROPA AND WILL GO SLIGHTLY BELOW FWC AND ABOVE ETA
AS SIGNIFICANT DOWNSLOPE WARMING OCCURS IN ADVANCE OF FRONT IN TX
PANHANDLE. COORD WITH LBB AND SPC.

MAF 48/63 40/10
CNM 43/70 10/0
MRF 39/66 10/0
P07 53/80 40/10

MURDOCH/BRITE

In the hours before

Special weather statement, Apr 10, 11:14 AM CDT, 4 hours 56 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-110500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1113 AM CDT (1013 AM MDT) THU APR 10 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
A RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING MAINLY EAST OF A LINE FROM CROSSROADS NEW
MEXICO...TO ODESSA...TO FORT STOCKTON...TO SANDERSON. SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY AND EAST OF
THE DRYLINE AS DEWPOINT TEMPERATURES IN THE LOW TO MID 50S...
STEEP MID-LEVEL LAPSE RATES...AND STRONG SURFACE HEATING WILL
BE IN PLACE. UPWARD MOTIONS ACROSS WEST TEXAS WILL BE FURTHER
ENHANCED BY THE APPROACH OF A TROUGH IN THE SOUTHERN BRANCH OF THE
JET STREAM. FORECAST LOW LEVEL SHEAR PROFILES SUGGEST THE POTENTIAL
FOR ISOLATED SUPER CELLS. AT THIS TIME THE MAIN THREAT APPEARS TO BE
FROM LARGE HAIL...REMEMBER HOWEVER THAT SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES. RESIDENTS ACROSS THE OUTLOOK AREA SHOULD KEEP A
CLOSE WATCH ON THE WEATHER AND PREPARE NOW FOR THE POSSIBILITY OF
DANGEROUS WEATHER LATER THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MURDOCH/YOUNG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:36 PM CDTSevere Thunderstorm WarningMAFJeff Davis34 min
Apr 9, 8:04 PM CDTSevere Thunderstorm WarningMAFReeves46 min
Apr 9, 9:41 PM CDTSevere Thunderstorm WarningMAFAndrews49 min
Apr 10, 5:14 PM CDTTornado WarningMAFGaines36 min
Apr 10, 5:28 PM CDTSevere Thunderstorm WarningMAFAndrews57 min
Apr 10, 5:50 PM CDTTornado WarningMAFDawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.